Alert archive / Minnesota / Beach Hazards Statements in 2018

Beach Hazards Statement 10, NWS Duluth, MN

June 29, 2018Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this beach hazards statement at Jun 29, 2018, 3:53 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It took effect at Jun 29, 2018, 9:00 AM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jun 29, 2018, 3:53 AM CDT (08:53 UTC)
In effect from
Jun 29, 2018, 9:00 AM CDT
Expired
Jun 29, 2018, 8:00 PM CDT
In force
11 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2018-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 968 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2018-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
968 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

071 
WHUS43 KDLH 290853
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
353 AM CDT Fri Jun 29 2018

...HIGH RISK OF RIP CURRENTS TODAY...

MNZ037-WIZ001-291700-
/O.NEW.KDLH.BH.S.0010.180629T1400Z-180630T0100Z/
Carlton/South St. Louis-Douglas-
353 AM CDT Fri Jun 29 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 9 AM CDT THIS MORNING
THROUGH THIS EVENING...

The National Weather Service in Duluth has issued a Beach Hazards
Statement, which is in effect from 9 AM CDT this morning through
this evening.

* LOCATIONS...Park Point Beach and Wisconsin Point.

* TIMING...Through this evening.

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake 
  Superior shoreline due to high wave action and strong rip 
  currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$

Melde
2 follow-up statements
232 
WHUS43 KDLH 291923
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
223 PM CDT Fri Jun 29 2018

...HIGH RISK OF RIP CURRENTS TODAY...

MNZ037-WIZ001-300100-
/O.CON.KDLH.BH.S.0010.000000T0000Z-180630T0100Z/
Carlton/South St. Louis-Douglas-
223 PM CDT Fri Jun 29 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

* LOCATIONS...Park Point Beach and Wisconsin Point.

* TIMING...Through this evening.

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake
  Superior shoreline due to high wave action and strong rip
  currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as
  this. Incoming waves in rapid succession can tire a swimmer
  quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$
854 
WHUS43 KDLH 300107
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
807 PM CDT Fri Jun 29 2018

MNZ037-WIZ001-300215-
/O.EXP.KDLH.BH.S.0010.000000T0000Z-180630T0100Z/
Carlton/South St. Louis-Douglas-
807 PM CDT Fri Jun 29 2018

...BEACH HAZARDS STATEMENT HAS EXPIRED...

The beach hazards statement is no longer in effect, as winds have
decreased and waves have subsided to around one foot. Winds will
remain from the northeast overnight. 

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jun 29, 3:45 AM CDT, 8 minutes earlier.

Area forecast discussion, Jun 29, 3:45 AM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
345 AM CDT Fri Jun 29 2018

.SHORT TERM...(Today through Saturday)
Issued at 345 AM CDT Fri Jun 29 2018

Several rounds of thunderstorms are expected during the next 36
hours. A mesoscale convective complex over eastern North Dakota at
230 AM will continue moving eastward and move into our western
zones between 7 and 8 AM. Strong 850 mb low-level jet is forecast
to veer into northern Minnesota, maintaining the storms as they
move across northern Minnesota, northwest Wisconsin, and western
Lake Superior. Damaging winds and torrential rainfall are expected
with the storms as they move through the Northland.

Clouds will clear across our southern zones late this morning or
early this afternoon in the wake of the morning storms. A warm
front which stretched from near Devils Lake southeast to near
Brainerd and then east into western Upper Michigan early this
morning will lift northward in the wake of the MCS. South of the
boundary very warm and humid conditions are expected. Highs will
reach the upper 80s to low 90s with heat indices in the upper 90s
to near 100 degrees. A Heat Advisory has been issued for our
southern tier of counties, where heat indices will be highest.
Temperatures and humidity farther north will be uncomfortable with
highs in the upper 70s to upper 80s, except along the north shore
where cooler temperatures will be found. The highest heat index
values in the northern third of Minnesota will reach the low 90s,
including Grand Rapids and Hibbing.

Surface low pressure will move toward northwest Minnesota this
afternoon and slide along the warm front over northern Minnesota
and northwest Ontario tonight. A cool front will accompany the low
and will move eastward tonight. Showers and thunderstorms will
redevelop along the warm front late this afternoon or early this
evening as the low approaches. Strong to severe storms will be
possible once again with large hail, damaging winds, and
torrential rainfall possible. Another area of storms will move
eastward with the cool front with most of the Northland seeing
precipitation overnight into Saturday morning. The storms are
expected to weaken and dissipate by mid-morning. Thunderstorms are
possible once again Saturday afternoon along the slow-moving cool
front and may be strong to severe and bring a risk of heavy
rainfall.

.LONG TERM...(Saturday night through Thursday)
Issued at 345 AM CDT Fri Jun 29 2018

The upper trough and stronger shortwave will be moving through
the Northern Plains Saturday night and into Minnesota/Wisconsin on
Sunday. After this time, the flow will become zonal for a brief
period before it backs as yet another trough/low move into the
Pacific Northwest early next week.

The frontal boundary will be over eastern Minnesota Saturday
evening and will slowly shift east of the Northland Sunday into
Sunday night. The low level jet will have or will be shifting east
of northwest Wisconsin Saturday night. We expect more
thunderstorms into Saturday night with chances highest over
northwest Wisconsin. PWAT values from 1.5 to 1.7 inches will be
present which could lead to locally heavy rainfall over far
eastern Minnesota into northwest Wisconsin. The absence of a
stronger low level jet should limit how widespread the heavy rain
becomes. As the upper trough moves into the region Sunday, the
chance for thunderstorms will continue, especially over northwest
Wisconsin.

As the upper low/trough moves into the Pacific Northwest
Monday/Tuesday, low amplitude ridging will develop over the
Northland. A frontal boundary will lift north Monday/Tuesday and
be a focus for more showers/storms, especially Monday night into
Tuesday night. Some strong/severe storms along with a risk of
heavy rain will occur with those storms.

Highs will be lowest Sunday and range from the mid seventies to
around eighty but gradually warm into the lower to middle eighties
by mid week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1233 AM CDT Fri Jun 29 2018

Late night convective thunderstorms will be the main issue for
the TAF period. A cluster of intense thunderstorms currently
moving into central North Dakota is expected to move eastward into
northwest Minnesota during the latter portion of the night. The
storms will then move into northeast Minnesota on Friday morning.
At this point, it appears the strongest storms will move across
the KHIB and KINL areas. We should then see a bit of a break,
before more showers and thunderstorms develop late in the day and
into the evening. Some MVFR/IFR CIG's and VSBY's will be possible
at times throughout the period.

Patchy fog will occur tonight and it could be dense in spots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  84  67  82  61 /  70  50  40  40
INL  79  65  79  60 /  90  40  30  20
BRD  89  70  82  62 /  60  30  30  20
HYR  90  74  87  65 /  30  20  50  60
ASX  88  67  85  62 /  60  40  50  50

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from noon today to 8 PM CDT this evening for
     WIZ006>009.

MN...Heat Advisory from noon today to 8 PM CDT this evening for
     MNZ034-036-038.

LS...None.
&&

SHORT TERM...Huyck
LONG TERM...Melde
AVIATION...Melde/DAP
Hazardous weather outlook, Jun 28, 9:05 PM CDT, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
905 PM CDT Thu Jun 28 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-300215-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
905 PM CDT Thu Jun 28 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

There is a chance of thunderstorms across the Northland overnight.
A few of the storms may be severe, with damaging winds and large
hail, especially late in the night.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong to severe thunderstorms may be ongoing Friday morning in
northern Minnesota and are expected to move out of the Northland
by late morning.

Hot and humid conditions are expected across much of the
Northland Friday afternoon. Heat index values between 90 and 105
degrees are forecast. A Heat Advisory may be needed for portions
of central Minnesota and northwest Wisconsin Friday afternoon.

Thunderstorms will be possible Friday night into Sunday morning
across the Northland. The storms Friday night through Saturday
night could be severe and produce heavy rainfall which could lead
to flooding.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters may be needed tonight, especially late.

LSZ121-140>148-300215-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
905 PM CDT Thu Jun 28 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are possible across the Northland overnight,
especially late in the night.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will be possible Friday morning and again Friday
night through Sunday morning. Some of the storms could be severe
Friday morning and again Friday night into Saturday night.

DAP

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 2:53 AM CDTHeat AdvisoryDLHBurnett, Price, Sawyer, Washburn17 hr
Jun 29, 9:08 AM CDTSevere Thunderstorm WarningDLHAshland37 min
Jun 29, 5:34 AM CDTSevere Thunderstorm WarningDLHItasca, Koochiching56 min
Jun 29, 5:50 AM CDTSevere Thunderstorm WarningDLHCass, Itasca55 min
Jun 29, 6:18 AM CDTSevere Thunderstorm WarningDLHItasca, Koochiching, Saint Louis57 min
Jun 29, 6:22 AM CDTSevere Thunderstorm WarningDLHAitkin, Cass, Itasca, Saint Louis53 min
Jun 29, 7:10 AM CDTSevere Thunderstorm WarningDLHCook, Itasca, Lake, Saint Louis65 min
Jun 29, 7:12 AM CDTSevere Thunderstorm WarningDLHItasca, Lake, Saint Louis48 min
Jun 29, 7:52 AM CDTSevere Thunderstorm WarningDLHCook, Lake, Saint Louis53 min
Jun 29, 7:56 AM CDTSpecial Marine WarningDLH64 min
Jun 29, 8:26 AM CDTAreal Flood AdvisoryDLHItasca, Saint Louis2 hr
Jun 29, 8:39 AM CDTSevere Thunderstorm WarningDLHCook, Lake50 min
Jun 29, 8:51 AM CDTSevere Thunderstorm WarningDLHSaint Louis24 min
Jun 29, 8:52 AM CDTSpecial Marine WarningDLH83 min
Jun 29, 9:30 AM CDTAreal Flood AdvisoryDLHCook, Lake2 hr

Nearby

Beach Hazards Statements in Minnesota, 2018Beach Hazards Statements in Wisconsin, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.